West Virginia, 2002

High Wind in West Virginia, May 13, 2002

May 13, 2002 · NWS RLX · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 13, 2:00 PM EST, 30 minutes earlier.

Area forecast discussion, May 13, 2:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT MON MAY 13 2002

THE FLOOD WATCH WILL BE ALLOWED TO EXPIRE THIS AFTERNOON ACROSS THE
REGION.  THE COLD FRONT ALONG THE OHIO RIVER WILL CONTINUE MOVING
EAST ACROSS THE AREA.  WILL CONTINUE A CHANCE OF SHOWERS OVER CWA
DUE TO UPPER LEVEL MOVING THROUGH TUESDAY.  HIGH PRESSURE WILL BUILD
INTO OUR CWA BY WEDNESDAY WILL NO PCPN IN THE NORTHWEST FLOW.

EXTENDED...
PATTERN PRETTY MUCH THE SAME..ONLY MADE A FEW ADJ IN TEMPS AND POPS
ON THE THU-FRI-SAT SYSTEM DUE TO TIMING. OTHERWISE MUCH OF THE PACKAGE THE
SAME.

WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ELW/JS

In the hours before

Local storm report, May 13, 9:33 AM EST, 4 hours 57 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1033 AM EDT MON MAY 13 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1016 AM    GLEN DANIEL               WV   WIND DAMAGE
05/13/02   RALEIGH                        TREES DOWN.
                                          EVENT OCCURRED BETWEEN
                                          1001 AM  AND  1016 AM
Local storm report, May 13, 9:36 AM EST, 4 hours 54 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1036 AM EDT MON MAY 13 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1033 AM    PRINCEWICK                WV   WIND DAMAGE
05/13/02   RALEIGH                        LARGE BRANCHES BROKEN.
                                          EVENT OCCURRED BETWEEN
                                          1018 AM
Local storm report, May 13, 10:15 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
1115 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0931 AM    GRUNDY                    VA   WIND DAMAGE
05/13/02   BUCHANAN                       LARGE TREE LIMBS DOWN WEST
                                          OF CITY

1010 AM    BIG SANDY                 WV   WIND DAMAGE
05/13/02   MCDOWELL                       TREES DOWN ALONG ROUTE 7

0945 AM    NEIBERT                   WV   WIND DAMAGE
05/13/02   LOGAN                          TREES DOWN

1000 AM    CYCLONE                   WV   WIND DAMAGE
05/13/02   WYOMING                        TREES DOWN IN HUFF
                                          MOUNTAIN AREA

1025 AM    THURMOND                  WV   WIND DAMAGE
05/13/02   FAYETTE                        NUMEROUS TREES DOWN

1025 AM    AMES                      WV   WIND DAMAGE
05/13/02   FAYETTE                        NUMEROUS TREES DOWN

1016 AM    GLENDALE                  WV   WIND DAMAGE
05/13/02   RALEIGH                        TREES DOWN

1028 AM    BECKLEY                   WV   WIND DAMAGE
05/13/02   RALEIGH                        TREES DOWN BETWEEN
                                          GRANDVIEW AND BECKLEY

CL
Special weather statement, May 13, 10:57 AM EST, 3 hours 33 minutes before
WVZ033>036-046-131630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1157 AM EDT MON MAY 13 2002

SEVERE THUNDERSTORM WATCH #298 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

FAYETTE...MCDOWELL...POCAHONTAS...RALEIGH AND WYOMING.

THE THUNDERSTORMS THAT CAUSED SEVERE WEATHER HAVE MOVED OUT OF THE
REGION..THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

SOME LINGERING SHOWERS WILL PERSIST THROUGHOUT THE REST OF THE
AFTERNOON AND THE THREAT OF SEVERE WEATHER HAS DIMINISHED.

.END/SIKORA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Boone

When
May 13, 2:30 PM EST to 5:00 PM EST
Where
Boone forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

A cold front and associated brief showers, whipped across West Virginia during the late afternoon. No thunder was heard. Wind gusts of 40 to 50 mph were felt. Trees were knocked down along Lick Creek near Ashford. Trees were also fallen along Tony Creek around Bloomingrose.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291160.